Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 57, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Jun 21, 2018, 11:16 AM CDT for Des Moines County, Lee County, Iowa; Hancock County, Henderson County, Illinois. It took effect at Jun 24, 2018, 1:00 AM CDT. It was in force for 19 days.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2018, 11:16 AM CDT (16:16 UTC)
- In effect from
- Jun 24, 2018, 1:00 AM CDT
- Expired
- Jul 12, 2018, 8:47 PM CDT
- In force
- 19 days
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Des Moines County, IA, Lee County, IA, Hancock County, IL, Henderson County, IL
The radar
The Quad Cities radar (KDVN), 114 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River at Burlington (BRLI4).
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 16.5 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jun 21, 5:48 AM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, Jun 21, 5:48 AM CDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
548 AM CDT Thu Jun 21 2018
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 325 AM CDT Thu Jun 21 2018
Showers and isolated storms continued through the early morning
hours across far eastern Iowa and northwest Illinois. Some patchy
fog developed over parts of eastern Iowa. Early morning
temperatures were mainly in the 60s.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 325 AM CDT Thu Jun 21 2018
The main forecast issues in the short term period are the potential
for more heavy rain, resulting in additional flash flooding and more
significant river flooding.
In the near term, radar and model trends indicate expanding showers
and isolated storms across the northern and eastern counties, in an
airmass with PWAT values near 2 inches. This will likely continue
for most of the morning hours. Farther south, scattered showers and
storms are expected with partial clearing allowing for sufficient
instability. A few strong storms are possible this afternoon and
evening, especially along and south of Interstate 80. Model
consensus points to the northeast third as the area of heaviest
rainfall through tonight. Some of these areas, especially the
Highway 20 corridor, are primed for additional flooding due to
recent heavy rain. Have opted for a flash flood watch for the
northeast through tonight, to cover both short term flooding and
more prolonged flooding from creeks and streams. Later shifts may
have to expand the watch. This additional rain will likely
exacerbate the ongoing river flooding as well. See discussion below
for details. Highs today should range from the upper 60s northwest
to upper 70s southeast with lows tonight mainly in the low 60s.
.LONG TERM...(Friday through Wednesday)
ISSUED AT 325 AM CDT Thu Jun 21 2018
Showers and isolated storms will taper off Friday. Will have to
monitor for lingering heavy rain past 12z Friday morning. Rain
chances are low for the upcoming weekend. The next organized
rainfall looks favored for late Monday through Tuesday. There is
some potential for additional significant rain and some severe
weather.
Expect a gradual warming trend through the period. Highs Friday
will be in the 70 to 75 degree range, warming into the low 80s for
the weekend. By next Wednesday, the heat/humidity combo could push
heat index values close to 100 degrees.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 545 AM CDT Thu Jun 21 2018
Morning showers will impact mainly KDBQ. Expect showers and
scattered storms to redevelop by midday and continue through the
afternoon and evening. Mainly IFR ceilings will improve to MVFR
late this morning and afternoon.
&&
.HYDROLOGY...
Issued at 1000 PM CDT Wed Jun 20 2018
Very heavy rainfall of 2 to 4 inches fell across portions of eastern
Iowa and northwest Illinois Wednesday. Other portions of the
forecast area also received 1 to 2 inches. This will cause rises
on several rivers including the Mississippi River.
Moderate flooding is expected on the Rock River at Joslin and
Moline, and also the Wapsipinicon River at De Witt.
The Mississippi River will continue rising for at least the next 1
to 2 weeks with minor to moderate flooding forecast from Dubuque
to Gregory Landing. The river is expected to go above flood stage
within the next 4 to 7 days so a flood watch has been issued for
several forecast points. Even before this afternoon's rain the
river was rising from very heavy rainfall that occurred in
Minnesota and Wisconsin several days ago.
A flood watch is also in effect for the Iowa River at Marengo,
the Pecatonica River at Freeport, and the Rock River at Como.
Rounds of showers and scattered thunderstorms will continue
through the end of the week, with more widespread showers and
thunderstorms arriving early to mid next week with the potential
for more heavy rainfall. Stay tuned for later forecasts and
updates.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Friday morning for Clinton-Delaware-
Dubuque-Jackson-Jones-Scott.
IL...Flash Flood Watch through Friday morning for Bureau-Carroll-
Henry IL-Jo Daviess-Putnam-Rock Island-Stephenson-Whiteside.
MO...NONE.
&&
SYNOPSIS...RP Kinney
SHORT TERM...RP Kinney
LONG TERM...RP Kinney
AVIATION...RP Kinney
HYDROLOGY...HaaseHazardous weather outlook, Jun 21, 4:21 AM CDT, 6 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 421 AM CDT Thu Jun 21 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-220930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 421 AM CDT Thu Jun 21 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Expect periods of showers and thunderstorms today and tonight. Flash flooding and more prolonged flooding are possible, especially along and east of a line from Manchester to Moline, where a Flash Flood Watch is in effect. A few strong storms are possible later this afternoon and evening, with gusty winds the main threat. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated thunderstorms are possible Friday, with no severe weather expected. Flooding is expected to continue on some tributary rivers. Rounds of heavy rainfall may also cause additional river sites to rise later this week. Please see the latest Flood Statements and Flood Warnings for details. There is a low chance of non-severe thunderstorms late Saturday into Sunday. More widespread storms are expected late Monday into Tuesday, with some potential for heavy rain and severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight, mainly for reports of flash flooding and high water. RP Kinney
In the hours before
Local storm report, Jun 21, 9:59 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
959 AM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN BURLINGTON REGIONAL AIR 40.78N 91.13W
06/21/2018 M2.52 INCH DES MOINES IA ASOS
24 HOUR TOTAL. OVER 2 INCHES FELL BETWEEN 4
AND 5 PM JUNE 20. UPDATES PREVIOUS HEAVY
RAIN REPORT FROM BURLINGTON REGIONAL
AIRPORT.
&&
PSLocal storm report, Jun 21, 10:06 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 AM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM HEAVY RAIN 1 NNE MARION 42.05N 91.58W
06/21/2018 E2.70 INCH LINN IA TRAINED SPOTTER
&&Local storm report, Jun 21, 10:07 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1007 AM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 NNE MOLINE 41.49N 90.48W
06/21/2018 M2.87 INCH ROCK ISLAND IL NWS EMPLOYEE
24 HOUR TOTAL.
&&Local storm report, Jun 21, 10:14 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 AM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN PARK VIEW 41.69N 90.54W
06/21/2018 M2.29 INCH SCOTT IA NWS EMPLOYEE
24 HOUR TOTAL.
&&Local storm report, Jun 21, 11:15 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1115 AM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM HEAVY RAIN 1 NW WILLIAMSTOWN 41.58N 91.75W
06/21/2018 E1.20 INCH JOHNSON IA TRAINED SPOTTER
&&Special weather statement, Jun 21, 11:16 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Quad Cities IA/IL 1116 AM CDT THU JUN 21 2018 IAZ051>053-063>065-067-077-078-089-ILZ015-024-211915- Mercer-Rock Island-Linn-Benton-Iowa-Des Moines-Washington-Muscatine-Cedar-Louisa-Jones-Johnson- 1116 AM CDT THU JUN 21 2018 ...Funnel clouds will be possible through mid afternoon across western Rock Island...northwestern Mercer...northeastern Des Moines...Louisa...Cedar...Johnson... southeastern Benton...northern Washington...southwestern Jones... Muscatine...southern Linn and eastern Iowa Counties... At 1100 AM CDT...A funnel cloud was reported near North Liberty, or between Cedar Rapids and Iowa City. This funnel cloud did not touch down and has now dissipated. Additional funnel clouds will be possible through mid afternoon as thunderstorms slowly develop and move northeast across the area. LAT...LON 4199 9099 4106 9099 4150 9194 4200 9195 TIME...MOT...LOC 1608Z 180DEG 0KT 4170 9165 08
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 9:42 PM CDT | River Flood Watch | DVN | Dubuque, Jackson | 24 hr |
| Jun 20, 9:42 PM CDT | River Flood Watch | DVN | Muscatine, Scott | 24 hr |
| Jun 20, 9:42 PM CDT | River Flood Watch | DVN | Louisa, Muscatine | 24 hr |
| Jun 20, 9:42 PM CDT | River Flood Watch | DVN | Louisa | 24 hr |
| Jun 20, 9:42 PM CDT | River Flood Watch | DVN | Des Moines, Louisa | 24 hr |
| Jun 20, 9:42 PM CDT | River Flood Watch | DVN | Des Moines | 24 hr |
| Jun 20, 9:42 PM CDT | River Flood Watch | DVN | Des Moines, Lee | 24 hr |
| Jun 21, 3:47 AM CDT | Flash Flood Watch | DVN | Cedar, Clinton, Delaware, Dubuque, Jackson, Johnson and 6 more | 23 hr |
| Jun 21, 11:16 AM CDT | River Flood Warning | DVN | Dubuque, Jackson | 11 days |
| Jun 21, 11:16 AM CDT | River Flood Warning | DVN | Muscatine, Scott | 15 days |
| Jun 21, 11:16 AM CDT | River Flood Warning | DVN | Muscatine | 15 days |
| Jun 21, 11:16 AM CDT | River Flood Warning | DVN | Louisa, Muscatine | 16 days |
| Jun 21, 11:16 AM CDT | River Flood Warning | DVN | Louisa | 18 days |
| Jun 21, 11:16 AM CDT | River Flood Warning | DVN | Des Moines, Louisa | 19 days |
| Jun 21, 11:16 AM CDT | River Flood Warning | DVN | Des Moines | 21 days |
| Jun 21, 11:16 AM CDT | Special Weather Statement | DVN | Cedar, Johnson, Louisa, Muscatine | 3 hr |
| Jun 21, 11:32 AM CDT | River Flood Watch | DVN | Clinton, Scott | 24 hr |
| Jun 21, 11:40 AM CDT | Special Weather Statement | DVN | Benton, Cedar, Des Moines, Johnson, Linn, Louisa and 1 more | 20 min |
| Jun 21, 12:02 PM CDT | Special Weather Statement | DVN | Johnson | 118 min |
| Jun 21, 12:11 PM CDT | Special Weather Statement | DVN | Benton, Cedar, Des Moines, Henry, Iowa, Johnson and 7 more | 49 min |
| Jun 21, 1:22 PM CDT | Special Weather Statement | DVN | Benton, Cedar, Iowa, Johnson, Linn, Louisa and 2 more | 53 min |
| Jun 21, 2:05 PM CDT | River Flood Watch | DVN | Muscatine | 24 hr |
| Jun 21, 2:49 PM CDT | Special Weather Statement | DVN | Muscatine | 56 min |
| Jun 21, 2:54 PM CDT | Special Weather Statement | DVN | Muscatine | 66 min |
| Jun 21, 3:01 PM CDT | Special Weather Statement | DVN | Johnson | 119 min |
| Jun 20, 8:21 PM CDT | River Flood Warning | DVN | Henry, Rock Island | 13 days |
| Jun 20, 8:57 PM CDT | River Flood Watch | DVN | Whiteside | 24 hr |
| Jun 20, 8:57 PM CDT | River Flood Watch | DVN | Stephenson | 24 hr |
| Jun 20, 9:42 PM CDT | River Flood Watch | DVN | Hancock | 37 hr |
| Jun 21, 3:27 PM CDT | Flash Flood Warning | DVN | Henry | 5 hr |
| Jun 21, 4:27 PM CDT | Special Weather Statement | DVN | Mercer | 33 min |
| Jun 21, 4:39 PM CDT | Special Weather Statement | DVN | Bureau, Putnam | 81 min |
Nearby
River Flood Warnings in Iowa, 2018River Flood Warnings in Illinois, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.